Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 44, NWS Morristown, TN

May 24, 2004Russell County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2004, 6:58 PM EDT for Russell County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 6:58 PM EDT (22:58 UTC)
Expired
May 24, 2004, 7:30 PM EDT
In force
32 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Russell County, VA

The radar

The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

161 
WUUS54 KMRX 242258
SVRMRX
VAC167-242330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 730 PM EDT

* AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ROSEDALE...OR 7 MILES NORTHEAST OF
  LEBANON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSEDALE AROUND 705 PM EDT
  6 MILES SOUTH OF DYE AROUND 710 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3705 8209 3687 8206 3689 8156 3713 8160

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:02 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 24, 3:02 PM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
302 PM EDT MON MAY 24 2004

.SHORT TERM...(MONDAY NIGHT-WEDNESDAY) HIGH PRESSURE WILL SLOWLY
WEAKEN TUESDAY INTO WEDNESDAY ALLOWING AN INCREASE IN PRECIPITATION
CHANCE.  BIG QUESTION IS WHEN AND IF THE FRONTAL SYSTEM LYING TO THE
NORTH WILL DRIFT INTO THE AREA.  PLAYING IN NOW WITH CHANCE POPS ON
WEDNESDAY.  IF THE SOUTHERN DRIFT COMES INTO PLAY...THIS MAY NEED TO
BE INCREASED IN LATER FORECASTS.

.LONG TERM...(WEDNESDAY NIGHT-TUESDAY)...BIG CONCERN WITH CURRENT
FORECAST IS APPROACH OF FRONTAL SYSTEM INTO WEDNESDAY. THERE IS
STILL GREAT UNCERTAINTY WITH THE APPROACH OF THIS FRONT AND AS SUCH
HAVE DECIDED TO GO WITH 40 POPS FOR WEDNESDAY NIGHT INTO THURSDAY
AND TAPER OFF POPS TO CHANCE FOR THE REMANDER OF THE WORK WEEK.  GFS
HAS BEEN MODEL OF CHOICE IN DEVELOPING THE FORECAST AS IT HAS BACKED
OFF OF ITS EARLIER PREDICTIONS OF A BLAST OF COOLER AND DRIER AIR
FROM ITS PREDICTIONS ON FRIDAY...IT IS NOW INDICATING A COLD FRONTAL
PASSAGE AND SOON FOLLOWED BY THE FRONT RETURNING THROUGH THE AREA AS
A WARM FRONT ON SATURDAY.  HPC IS ALSO GOING WITH THIS SOLUTION.
WILL DECREASE POPS TO SLIGHT CHANCE INTO FRIDAY ALL ZONES AS THE
FRONT WILL BE MEANDERING TO OUR SOUTH...BUT BY THE WEEKEND THE CWA
WILL BE IN THE WARM SECTOR AS THE FLOW BECOMES SOUTHWESTERLY.  WITH
THIS FLOW OF WARM AND HUMID AIR FROM THE SOUTH...HAVE KEPT IN A
CHANCE OF AFTERNOON THUNDERSTORMS SATURDAY AND INCREASING POPS
TOWARD THE END OF THE WEEKEND ON SUNDAY.

FOR SUNDAY THROUGH TUESDAY...WILL SEE THE APPROACH OF A SECOND FRONT
FROM THE WEST LATE SUNDAY NIGHT INTO MONDAY.  THIS FRONT WILL
PROVIDE MORE LIFT TO ACCOMPANY THE ALREADY PRESENT UNSTABLE AIR MASS
DUE TO THE SOUTHERLY FLOW FROM THE GULF. WILL INCREASE POPS ALL
ZONES TO AOA 40 ON MONDAY NIGHT AND TUESDAY AT THIS TIME DUE TO THE
STRENGTH OF THE APPROACHING STORM SYSTEM AND AFTER COORDINATION WITH
SURROUNDING OFFICES. WITH PLENTY OF MOISTURE IN PLACE...COULD SEE
SOME MUCH NEEDED RAIN WITH THIS SYSTEM ESPECIALLY ON TUESDAY.  GFS
INDICATES THAT AS THE FRONT MOVES THROUGH OUR AREA ON MONDAY
EVENING...TWO PIECES OF ENERGY WILL SPLIT OFF...ONE GOING NORTH AND
THE OTHER GOING SOUTH.  THIS WILL LEAVE OUR NORTHERN ZONES IN
BETWEEN THE BULK OF THE PRECIPITATION TUESDAY NIGHT. AREAS IN
SOUTHEAST TENNESSEE COULD RECEIVE MUCH NEEDED RAIN TUESDAY NIGHT.

&&

POINT TEMPERATURE AND POP FORECAST...
CHATTANOOGA, TN   66  88  69  85 /  30  20  20  40
KNOXVILLE, TN   66  87  69  82 /  30  20  20  40
BRISTOL, TN   61  86  64  81 /  30  30  30  40
OAK RIDGE, TN   66  87  69  82 /  30  20  20  40
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

HW/BB/KG
Hazardous weather outlook, May 24, 5:00 AM EDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON MAY 24 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-251000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER WESTERN AND
MIDDLE TENNESSEE TODAY AND MOVE EAST INTO THE SOUTHERN APPALACHIANS
THIS AFTERNOON. THE STORMS ARE EXPECTED TO DEVELOP OR ARRIVE AT THE
TIME OF BEST DAY TIME HEATING WHICH WILL CONTRIBUTE TO THE
DESTABILIZATION OF THE ATMOSPHERE. THE MAIN THREAT FROM THESE
STORMS IS DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

A FRONTAL BOUNDARY WILL SAG SOUTH INTO THE TENNESSEE RIVER VALLEY
AND SOUTHERN APPALACHIANS ON WEDNESDAY. UPPER WIND FLOW FAVORS
REDEVELOPING SHOWERS AND THUNDERSTORMS ACROSS THE AREA.

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

In the hours before

Special weather statement, May 24, 5:55 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT MON MAY 24 2004

VAZ006-242230-
RUSSELL-
555 PM EDT MON MAY 24 2004

...STRONG THUNDERSTORM OVER NORTHERN RUSSELL COUNTY THROUGH 630 PM...

AT 552 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NORTHERN RUSSELL COUNTY NEAR LYNN SPRINGS...MOVING NORTHEAST AROUND
20 MPH. THIS STORM WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY
WINDS UP TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL. THIS
HEAVY RAINFALL MAY CAUSE SOME MINOR FLOODING OF LOW LYING AND FLOOD
PRONE AREAS.

DMG

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.